Texas, 2007

Flash Flooding and Hail in Texas, May 28 to 29, 2007

May 28 to 29, 2007 · NWS LUB · 13 events in 8 counties and zones

Scattered thunderstorms produced large hail, damaging winds and very heavy rainfall over the west Texas South Plains during the evening hours of the 28th. Most damage occurred over northern Lynn County, where large hail destroyed young cotton crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$510,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms produced large hail, damaging winds and very heavy rainfall over the west Texas South Plains during the evening hours of the 28th. Most damage occurred over northern Lynn County, where large hail destroyed young cotton crops. Crops also were damaged in Hockley, Swisher and Terry Counties. Slow storm movements attributed to flash flooding in Lynn and Floyd Counties that stranded motorists and threatened structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 28, 2:09 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 28, 2:09 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT MON MAY 28 2007

.SHORT TERM...
UPPER LOW CONTINUING SLOWLY TO THE EAST-SOUTHEAST CROSSING NEAR
RUIDOSO NEW MEXICO AT THIS TIME...STILL EXPECTED TO MOVE OUT ACROSS
SOUTHEAST NEW MEXICO EARLY THIS EVENING THEN ACROSS NORTHERN PERMIAN
BASIN EARLY TONIGHT. 50KT UPPER LEVEL JET ROTATING AROUND LOW
CREATING MODESTLY FAVORABLE SHEAR PROFILE THOUGH MAY BE LEADING
TOWARDS GREATER SUBSIDENCE IN ADVANCE. MOISTURE PULLING FURTHER
NORTH ACROSS SOUTH PLAINS WITH SLIGHT CONVERGENCE MAY BE ENOUGH TO
CONTINUE MENTION OF CHANCE THUNDERSTORMS MOST AREAS EARLY TONIGHT.
WE HAVE ALSO ADDED A LIKELY SECTION OVER SOUTHERN ZONES WHERE
OUTFLOWS SEEM MOST LIKELY DESTINED FROM NEW MEXICO BY EARLY
EVENING...ALTHOUGH LACK OF A CUMULUS FIELD IN ADVANCE IS A PROBLEM
FOR STORM CHANCES. FOR NOW WE WILL CONTINUE NEAR OUR WRF/NAM MODEL
OUTPUT IN THIS REGARD. QUICK BURST OF HEAVY RAIN LEADING TO LOCAL
STORM RUN-OFF ISSUES STILL SEEMS THE PRIMARY THREAT ALTHOUGH AS
STATED EARLIER WE ALSO CANNOT RULE OUT A VERY LOW SEVERE RISK. LOW
SHOULD SPIN OUT TO OUR SOUTHEAST LATER TONIGHT WITH DIMINISHING
CHANCES AFTER MIDNIGHT.

ATMOSPHERE WILL GO INTO BRIEF SHORT-WAVE RIDGING EARLY TUESDAY WITH
MODEST LEE-SIDE PRESSURE FALLS SUPPORTING A LOW LEVEL JET TONIGHT.
STRATUS TRANSPORT NORTHWARD LOOKS A GOOD BET EASTERN SOUTH PLAINS
AND ROLLING PLAINS. DRY-LINE WILL TIGHTEN BY MIDDAY TUESDAY WITH
PERHAPS A TREND TOWARDS BULGING THE DRY-LINE EASTWARD LATE MORNING
INTO THE EARLY AFTERNOON. WRF/NAM HINTS AT AN ELEVATED CAP ISSUE FOR
SOUTHERN ZONES NEAR THE 700 MB LEVEL...ALTHOUGH NOT YET A FATAL CAP.
WE HAVE TRIMMED OUR MENTION OF THUNDER TUESDAY AFTERNOON FROM MINIMAL
SOUTHWEST TO SOLID CHANCE NORTHEAST. ANY STORMS DEVELOPING TUESDAY
AFTERNOON MAY HAVE SOME POTENTIAL TO STRENGTHEN GIVEN MORE FAVORABLE
MID AND UPPER LEVEL SHEAR PROFILE. WARMED MAXIMUM TEMPERATURES
SLIGHTLY TUESDAY...ESPECIALLY WESTERN ZONES BEHIND DRY-LINE...THOUGH
IN GENERAL KEPT A NOTCH BELOW MOST GUIDANCE. FIRST 90 DEGREE OF THE
YEAR MAY THREATEN KLBB DEPENDING ON HOW STRONG DOWNSLOPE SOUTHWEST
WINDS DEVELOP LATE IN THE DAY.  MCQUEEN

.LONG TERM...
MODELS IN VERY GOOD AGREEMENT ON BRINGING MID/UPPER LOW CURRENTLY
OVER IDAHO SLOWLY EASTWARD TO NEAR SOUTHEAST MONTANA BY WEDNESDAY
MORNING WHERE IT BECOME QUASI-STATIONARY THROUGH FRIDAY THEN IT
BEGINS TO MOVE SLOWLY ACROSS THE NORTHERN PLAINS TOWARD THE UPPER
MID WEST BY SATURDAY MORNING. DRY LINE IS EXPECTED TO MOVE INTO
BIG COUNTRY/SOUTHERN LOW ROLLING PLAINS BY EARLY WEDNESDAY MORNING
WITH A COLD FRONT MOVING INTO THE EXTREME SOUTHERN TEXAS PANHANDLE.
COLD FRONT TO MOVE INTO THE PERMIAN BASIN WEDNESDAY AFTERNOON WITH
ANOTHER COLD FRONT THEN EXPECTED TO MOVE INTO THE SOUTH PLAINS
WEDNESDAY NIGHT/EARLY THURSDAY MORNING. THERE IS SOME DIFFERENCE
IN MODELS WITH HANDLING OF FRONT...HOWEVER THERE A CONSENSUS THAT
FRONT WILL BECOME QUASI-STATIONARY SOMEWHERE ACROSS THE PERMIAN
BASIN/SOUTHERN SOUTH PLAINS BEFORE WASHING OUT BY SATURDAY MORNING.
WITH FRONT OVER OR NEAR THE FORECAST AREA WILL CONTINUE CHANCE OF
POPS THROUGH THURSDAY NIGHT. MODELS SHOW NORTHWEST FLOW ALOFT
ACROSS THE REGION OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT
WEEK. CANNOT RULE OUT POSSIBILITY OF SOME POPS AND WILL CONTINUE
SLIGHT CHANCE FOR THE WEEKEND. TEMPERATURES TO BE BELOW NORMAL
THROUGH THE END OF THE WORK WEEK THEN CLIMB BACK TO NEAR NORMAL
FOR THE WEEKEND.

&&

.AVIATION...
CHANCE OF THUNDERSTORMS BOTH KLBB AND KCDS THIS EVENING THOUGH
CURRENT RADAR DISPLAY IS UNIMPRESSIVE. MAY NEED TO WAIT FOR THE LOW
TO STEER OUT ACROSS SOUTHERN PLAINS THIS EVENING. LOW LEVEL JET TONIGHT
SHOULD LEAD TO STRATUS AFTER MIDNIGHT AND MAY CAUSE LLWS ISSUES. RM

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  87  55  80  53 /  20  20  40  30  40
TULIA         57  84  54  81  56 /  30  30  40  30  40
PLAINVIEW     57  87  58  83  57 /  30  30  40  30  40
LEVELLAND     57  90  59  82  59 /  40  20  30  30  40
LUBBOCK       59  89  61  83  61 /  40  20  40  30  40
BROWNFIELD    57  90  58  87  59 /  60  20  30  30  40
CHILDRESS     63  85  66  85  63 /  40  40  50  40  40
SPUR          61  85  63  85  61 /  50  30  40  30  40
ASPERMONT     63  87  65  86  64 /  50  30  40  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/08
Hazardous weather outlook, May 28, 10:43 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT MON MAY 28 2007

TXZ021>044-291645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1143 AM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE
SOUTHERN SOUTH PLAINS INTO THE PERMIAN BASIN AS A DISTURBANCE
MOVES OUT OF NEW MEXICO INTO WEST TEXAS. STRONG DAYTIME HEATING
IN THE PRESENCE OF THIS DISTURBANCE WILL GENERATE MODERATE
INSTABILITY ACROSS MUCH OF THE AREA THIS AFTERNOON. ALTHOUGH WIND
FIELDS REMAIN WEAK...SUFFICIENT TURNING WITH HEIGHT MAY ALLOW A
FEW STORMS TO ORGANIZE AND BECOME SEVERE. THE MAIN THREAT FROM
THESE STORMS WILL BE HAIL UP TO ONE INCH AND WIND GUSTS TO 60 MPH.
THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO A CLUSTER AND MOVE
EAST INTO THE WESTERN ROLLING PLAINS THIS EVENING. AREAS SOUTH OF
A LINE FROM LEVELLAND TO JAYTON WILL MOST LIKELY EXPERIENCE
THUNDERSTORMS THIS AFTERNOON AND EVENING...INCLUDING LAKE ALAN
HENRY.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE VICINITY
OF THE CAPROCK ACROSS THE FAR SOUTHERN PANHANDLE. THUNDERSTORMS
HERE ARE EXPECTED TO BE MORE ISOLATED BUT SUFFICIENT INSTABILITY
COULD RESULT IN HAIL TO QUARTER SIZE AND WIND GUSTS APPROACHING 60
MPH FROM THE STRONGEST STORMS.

LOCALIZED FLOODING WILL ALSO REMAIN A CONCERN TODAY DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE AND ANTICIPATED SLOW STORM
MOTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AS A
COLD FRONT APPROACHES THE AREA AND A DRYLINE EXTENDS SOUTH IN THE
VICINITY OF THE CAPROCK. A STORM SYSTEM MOVING INTO THE CENTRAL
ROCKIES WILL ALLOW STRONGER WESTERLY FLOW IN THE MID LEVELS WHICH
WILL AID STORM ORGANIZATION. STORMS WILL INITIALLY BE ISOLATED
ALONG THE DRYLINE DURING THE LATE AFTERNOON BUT BECOME MORE
WIDESPREAD AS THEY DEVELOP ALONG THE ADVANCING COLD FRONT DURING
THE EVENING. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER LOCAL LAW
ENFORCEMENT AND SPOTTER GROUPS SHOULD CLOSELY MONITOR THE WEATHER
ESPECIALLY ACROSS THE SOUTHERN SOUTH PLAINS.

In the hours before

Special weather statement, May 28, 4:10 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
510 PM CDT MON MAY 28 2007

TXZ031-282245-
MOTLEY TX-
510 PM CDT MON MAY 28 2007

...STRONG THUNDERSTORM ACROSS MOTLEY COUNTY...

AT 508 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RURAL MOTLEY COUNTY NORTH OF U.S. 70...OR
ABOUT 10 MILES WEST OF MATADOR...THE STORM WAS STATIONARY.

HAIL TO NEAR PENNY SIZE AND A BRIEF...STRONG WIND GUST IS POSSIBLE
NEAR THE THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING
WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

IN ADDITION TO THE HAIL AND WIND THREAT...LOCALIZED FLOODING IS
POSSIBLE WITH THIS STORM.
Special weather statement, May 28, 4:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
555 PM CDT MON MAY 28 2007

TXZ041-282330-
LYNN TX-
555 PM CDT MON MAY 28 2007

...STRONG THUNDERSTORM ACROSS LYNN COUNTY...

AT 549 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING JUST NORTH OF NEW HOME. A SIGNIFICANT
AMOUNT OF SMALL HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE NEAR
THIS STORM AS IT DRIFTS OR BUILDS SLOWLY NORTH TOWARD SLIDE. IN
ADDITION...VERY HEAVY RAINFALL WILL CAUSE FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.
Special weather statement, May 28, 5:46 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
646 PM CDT MON MAY 28 2007

TXZ035-041-290015-
LUBBOCK TX-LYNN TX-
646 PM CDT MON MAY 28 2007

...STRONG THUNDERSTORM ACROSS LYNN AND LUBBOCK COUNTIES...

AT 645 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM BETWEEN LUBBOCK AND TAHOKA. HAIL UP
TO DIME SIZE AND BRIEF BUT VERY HEAVY DOWNPOURS WILL ACCOMPANY THESE
STORMS AS THE DRIFT AND REDEVELOP SLOWLY NORTH TOWARD LUBBOCK AND
SLATON.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 23 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 lightning, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lubbock

When
May 28, 5:50 PM CST to 6:46 PM CST
Where
Lubbock County, 3 mi N of Slide to 2 mi S of Woodrow
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
33.463, -101.900

A slow moving thunderstorm produced a swath of large hail up to the size of golf balls as it drifted southward between Slide and Woodrow. The hail knocked small branches off of trees, but no damages were reported.

Hail, Lynn

When
May 28, 7:34 PM CST to 8:31 PM CST
Where
Lynn County, 7 mi ENE of New Home to New Home
Measured
0.88 in hail
Crop damage
$200,000
Reported by
Public
Coordinates
33.359, -101.808

Numerous reports of large hail were received as a multi-cell cluster of severe storms slowly propagated southwestward over northern Lynn County. Initial reports were received at 19:34 CST of penny size hail along U.S. Highway 87 just south of the Lubbock and Lynn County line. Hailstones reportedly grew in size as the storm propagated southwestward over northern Lynn County. Newspaper accounts indicated that many acres of young cotton plants were stripped and that farmers will be hard pressed to replant by the insurance dictated deadlines.

Hail, Terry

When
May 28, 7:40 PM CST to 7:45 PM CST
Where
Terry County, 8 mi W of Meadow to 7 mi WNW of Meadow
Measured
0.75 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
33.330, -102.338

|Farmers in extreme north-central Terry County reported damage to young cotton crops along an east-to-west swath that stretched from just northwest of Needmore Gin to just south of Locketville.

Hail, Hale

When
May 28, 7:42 PM CST to 8:07 PM CST
Where
Hale County, 8 mi N of Plainview to 7 mi NNE of Plainview
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.316, -101.700

The local broadcast media relayed a report of nickel size hail along Interstate 27 on the Hale and Swisher County line south of Kress at 19:42 CST. Large hail continued to fall along a swath that moved south-southeastward into rural Hale County to the northeast of Plainview.

Hail, Swisher

When
May 28, 7:42 PM CST
Where
Swisher County, 3 mi S of Kress
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
34.327, -101.750

The local broadcast media relayed a report of nickel size hail along Interstate 27 on the Hale and Swisher County line south of Kress. Delayed reports in newspaper clipping from the area suggested that some minor crop damage may have occurred, but no details were included. Therefore a small amount of agricultural damage is reported here.

Lightning, Hale

When
May 28, 7:50 PM CST
Where
Hale County, Plainview
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.200, -101.700

A lightning strike in Plainview rendered more than 1,500 households without electrical services for several hours.

Hail, Hockley

When
May 28, 7:52 PM CST
Where
Hockley County, 6 mi NNW of Ropesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.500, -102.190

|A Texas Tech University West Texas Mesonet meteorologist reported nickel size hail at his residence northwest of Ropesville.

Thunderstorm Wind, Garza

When
May 28, 8:15 PM CST
Where
Garza County, 1 mi S of Post
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.166, -101.380

|A Texas Tech University West Texas Mesonet site recorded severe thunderstorm wind gusts up to 59 mph. No damage was reported.

Hail, Lubbock

When
May 28, 8:29 PM CST
Where
Lubbock County, Shallowater
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.680, -101.980

|A second severe storm impacted portions of northwestern Lubbock County with large hail up to the size of nickels.

Flash Flood, Lynn

When
May 28, 9:25 PM CST to 11:30 PM CST
Where
Lynn County, New Home to 6 mi WNW of New Home
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.320, -101.920

Local emergency management officials reported that most Farm to Market Roads west of New Home in northwestern Lynn County were covered by fast moving high water. Newspaper accounts suggest that between four and six inches of rainfall was measured by several locals along the storm's path. Reports indicated that a number of people were stranded in flooded vehicles. No injuries were reported.

Hail, Floyd

When
May 28, 9:42 PM CST to 10:10 PM CST
Where
Floyd County, Floydada to 10 mi E of Floydada
Measured
0.75 in hail
Crop damage
$200,000
Reported by
Public
Coordinates
33.980, -101.330

The public reported penny size hail in Floydada. Delayed reports via local newspapers additionally indicated damages to cotton and wheat crops east of Floydada near the Boot Spur community. One farmer was quoted as saying around 150 acres were wiped out on his property.

Lightning, Floyd

When
May 28, 9:45 PM CST
Where
Floyd County, Floydada
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.980, -101.330

A lightning strike in Floydada damaged the electrical grid and caused an outage that affected more than 1,000 customers for several hours.

Flash Flood, Floyd

When
May 28, 10:05 PM CST to May 29, 2:00 AM CST
Where
Floyd County, Floydada
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Employee
Coordinates
33.980, -101.330

A Texas Tech University West Texas Mesonet station near Floydada recorded 2.60 inches of rainfall in a thirty minute period just before 22:00 CST. By 22:05 CST, the heavy rainfall began to cause a rapid rise of water in the city. A number of homes and businesses were threatened by the rising water. Water isolated the Dairy Queen, along with a few mobile homes and the ACE Hardware store. Road crews had to repair damage caused by the water on some main city streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31342, 31343, 31616, 31344, 31345, 31618, 31346, 31617, 31613, 31614, 31353, 31621, 31643.